Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Goodland, KS

May 29, 2004Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2004, 6:08 PM CDT for Hitchcock County, Nebraska. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2004, 6:08 PM CDT (23:08 UTC)
Expired
May 29, 2004, 7:15 PM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:30 PM CDTTSTM WND DMGStratton Ne, NEPOWER POLES SNAPPED ALONG HIGHWAY 34
May 29, 6:34 PM CDTTSTM WND GST 74Trenton, NE
May 29, 7:14 PM CDTTSTM WND GST 58Trenton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 292308
SVRGLD
NEC087-300015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 715 PM CDT

* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF STRATTON NE...OR ABOUT 13 MILES NORTHEAST OF BENKELMAN...
  MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATTON NE AROUND 700 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 4035 10133 4001 10131 4000 10076 4035 10075

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:00 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 29, 5:00 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SAT MAY 29 2004

.DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES
TONIGHT AND TEMPEATURES THROUGH TUE.

BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO
NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM
THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER
50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF
ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE
SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE
STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS
GREATEST AND A TORNADO WATCH HAS BEEN ISSUED.

THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN
UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA
OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE
INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE
THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST
MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD
WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE
ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL
HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE
NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN.

PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING
FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE
AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK.
NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO
WED.

THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM
AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS
TO OCCUR BY THE WEEKEND.

THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND
GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY
IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA.
NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM
CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT.
CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND
ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT.

&&

RJC
Hazardous weather outlook, May 29, 11:36 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT MAY 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF
HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST
OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED
TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA TO HIGHWAY 83.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD
FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG
UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A
MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR
BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY
83 IN KANSAS AND NEBRASKA.

EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN
AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO
LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE
REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT
WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Local storm report, May 29, 5:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     13 W GOODLAND           39.35N 101.95W
05/29/2004  77 MPH           SHERMAN            KS   PUBLIC

&&

JOHNSON
Local storm report, May 29, 5:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 W ST. FRANCIS         39.77N 101.86W
05/29/2004  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

JOHNSON
Local storm report, May 29, 5:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
05/29/2004  67 MPH           SHERMAN            KS   OFFICIAL NWS OBS

&&

JOHNSON
Local storm report, May 29, 6:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
05/29/2004  62 MPH           SHERMAN            KS   OFFICIAL NWS OBS

            MEASURED BY GLD ASOS

&&

JOHNSON
Local storm report, May 29, 6:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
05/29/2004  61 MPH           SHERMAN            KS   OFFICIAL NWS OBS

            MEASURED BY GLD ASOS

&&

JOHNSON
Local storm report, May 29, 6:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     GOODLAND                39.35N 101.71W
05/29/2004                   SHERMAN            KS   NWS EMPLOYEE

            3 INCH DIAMETER BRANCHES DOWN, SOME ROOF DAMAGE

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:15 PM CDTSevere Thunderstorm WarningGLDDundy60 min
May 29, 6:19 PM CDTSevere Thunderstorm WarningGLDDundy26 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningGLDRed Willow54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.